Kentucky, 2008Flooding in Kentucky, March 3 to 4, 2008
March 3 to 4, 2008 · NWS PAH · 8 events in 8 counties and zones
A strong low pressure system moved from Texas northeast across western Kentucky. Widespread heavy rainfall along and east of the storm track brought areas of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved from Texas northeast across western Kentucky. Widespread heavy rainfall along and east of the storm track brought areas of flooding. Most of western Kentucky averaged from two to four inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 3, 3:27 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 3, 3:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CST MON MAR 3 2008
.DISCUSSION...
WILL MAINTAIN ALL HEADLINES AS IS FOR TONIGHT AND TUESDAY.
MAIN CONCERN THIS AFTERNOON IS THE LACK OF ANY GUIDANCE HANDLING
COLD SURFACE TEMPERATURE SURGE ACROSS THE AREA THIS AFTERNOON. THE
12Z ECMWF OF ALL OPTIONS SEEMS TO BE DOING THE BEST...SO FOLLOWED
IT AS CLOSE AS POSSIBLE TONIGHT. IT IS THE COLDEST GUIDANCE AND
BRINGS THE FREEZING LINE RIGHT TO PADUCAH AND EVANSVILLE BY
12Z...BEFORE WARMING IT UP AGAIN.
CONFIDENCE IN THE SURFACE TEMPERATURE FORECAST IS QUITE LOW...BUT
IF CONFIDENCE GROWS TONIGHT...THE EXISTING ADVISORY MAY NEED TO BE
UPGRADED TO A WARNING...AND ANOTHER ROW OF COUNTIES FARTHER EAST PLACED
IN A NEW ADVISORY ALL FOR INCREASED ICING.
FOLLOWED HPC QPF WHICH HAS UPWARDS OF 3 INCHES OVER SOUTHERN
ILLINOIS THIS AFTERNOON AND TONIGHT. WITH A HALF TO ONE INCH
ALREADY FALLEN TODAY...STANDING WATER IF NOT FLASH FLOODING
PROBLEMS WILL LIKELY DEVELOP THIS EVENING OVER SOUTHEAST MISSOURI
AND SOUTHERN ILLINOIS...AND FARTHER EAST OVERNIGHT.
GIVEN THE IMMENSE LIQUID QPF...IF THE FREEZING LINE REACHES THE
AREA EARLY THIS EVENING...CATASTROPHIC ICING MAY OCCUR IN THE
WARNING AREA...WITH WELL OVER A HALF AN INCH POSSIBLE TONIGHT. THE
PRECIPITATION MAY MIX WITH SLEET OVERNIGHT IN THE WARNING
AREA...BUT MOST OF THE QPF WILL RESULT IN ICING. THE PRECIPITATION
WILL FINALLY CHANGE OVER TO SNOW WEST OF KPOF VERY LATE TONIGHT.
AND THEN FURTHER NORTH THROUGH THE MORNING HOURS. STILL LOOKING AT
2 TO 4 INCHES OF SNOW POSSIBLE ON TOP OF THE HALF INCH ICING.
THE PRECIPITATION WILL LIKELY CHANGE OVER TO SNOW OVER THE ENTIRE
AREA BY TUESDAY AFTERNOON. A LINGERING CHANCE OF SNOW WILL REMAIN
IN THE FORECAST TUESDAY EVENING. TEMPERATURES EAST OF THE ADVISORY
AREA SHOULD REMAIN AT OR ABOVE FREEZING...SO ACCUMULATIONS SHOULD
BE MINIMAL. HOWEVER...SOME AREAS MAY SEE AN INCH OR SO
ACCUMULATION...IF IT COMES DOWN HARD ENOUGH.
THE MODELS HAVE TRENDED DRIER WITH THE MINOR SYSTEM WEDNESDAY
NIGHT AND THURSDAY...BUT KEPT THE SMALL POPS GOING AND WILL TAKE A
BETTER LOOK AT IT TOMORROW.
GENERALLY TRENDED COLDER THROUGH THE FORECAST...BUT NOT FAR FROM
TODAYS GUIDANCE.
&&
.SHORT TERM...
.LONG TERM... /FRIDAY THROUGH MONDAY/
FUN PERIOD SETTING UP ACROSS THE AREA AGAIN...WITH A SHARP HIGH
AMPLITUDE UPPER TROUGH IN THE REGION FRIDAY INTO SATURDAY. THE 12Z
GFS SEEMS TO BE TRENDING TOWARD THE 00Z ECMWF...INDICATING A TENTH
TO A QUARTER INCH OF LIQUID QPF LATE FRIDAY AND FRIDAY NIGHT. IT
SHOULD MOVE INTO SOUTHEAST MISSOURI AHEAD OF THE STRONGEST IMPULSE
WITHIN THE UPPER TROUGH. THE IMPULSE WILL SHIFT QUICKLY EASTWARD
THROUGH THE AREA FRIDAY NIGHT.
IT APPEARS THAT TEMPERATURES ALOFT WILL BE COLD ENOUGH FOR
SNOW...BUT SURFACE TEMPERATURES MAY INITIALLY BE WARM ENOUGH TO MELT
IT BEFORE IT REACHES THE GROUND. AS AN ARCTIC SURFACE HIGH SURGES
THROUGH THE AREA WITH THE UPPER IMPULSE...THE PRECIPITATION SHOULD
BECOME ALL SNOW.
ALSO INSERTED A SLIGHT CHANCE POP FOR THE ENTIRE REGION SUNDAY
NIGHT. THIS IS LEANING MORE TOWARD THE DRIER 00Z ECMWF/S WEAK UPPER
LEVEL SYSTEM...THAN THE MORE ROBUST AND WET 12Z GFS WHICH ACTUALLY
HAS A COLD FRONT WITH THE SYSTEM. EITHER WAY IT SHOULD BE A QUICK
HITTER EFFECTING ONLY SUNDAY NIGHT. COULD SEE RAIN OR SNOW WITH
IT...IF IT AMOUNTS TO ANYTHING AT ALL.
GENERALLY USED HPC GUIDANCE AS A STARTING POINT FOR TEMPERATURES
THROUGH THE PERIOD. NO MAJOR OVERHAULS NECESSARY.
&&
.AVIATION...
A COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REGION LATE THIS
AFTERNOON INTO EARLY THIS EVENING...WITH TAF SITES ALL HAVING NORTH
TO NORTHWEST WINDS AT 10 TO 20 KTS WITH GUSTS TO 25 TO 30 KTS BY
21Z....CONTINUING INTO THE OVERNIGHT. WIDESPREAD RAIN WILL CONTINUE
ACROSS THE AREA THIS AFTERNOON AND OVERNIGHT WITH VSBYS AT 3-5SM
WITH ISOLD 1SM BR. LOW VFR CIGS WILL DROP TO MVFR AND OCCASIONALLY
IFR WITH THE ONSET OF HEAVIER SHOWERS OR AN ISOLATED THUNDERSTORM.
KCGI MAY SEE A MIX OF FREEZING RAIN AND SLEET AFTER 03Z...CHANGING
OVER TO LIGHT SNOW AND SLEET AFTER 10Z. KPAH...KEVV...KOWB ARE
EXPECTED TO REMAIN JUST RAIN OVERNIGHT...POSSIBLY CHANGING TO A MIX
AFTER 12Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH LATE TONIGHT FOR BALLARD-CALDWELL-CALLOWAY-
CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-GRAVES-
HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLOOD WATCH THROUGH LATE TONIGHT FOR BOLLINGER-BUTLER-CAPE
GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
SCOTT-STODDARD-WAYNE MO.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR SCOTT-
STODDARD.
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-WAYNE MO.
IL...FLOOD WATCH THROUGH LATE TONIGHT FOR ALEXANDER-EDWARDS-FRANKLIN-
GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-MASSAC-
PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-
WILLIAMSON.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR ALEXANDER-
EDWARDS-JOHNSON-PULASKI-SALINE-UNION IL-WABASH-WHITE-
WILLIAMSON.
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR FRANKLIN-
HAMILTON-JACKSON-JEFFERSON-PERRY IL-WAYNE IL.
IN...FLOOD WATCH THROUGH LATE TONIGHT FOR GIBSON-PIKE-POSEY-SPENCER-
VANDERBURGH-WARRICK.
&&
SHORT TERM...DRS
LONG TERM....DRS
AVIATION...RSTHazardous weather outlook, Mar 3, 4:39 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CST MON MAR 3 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
439 PM CST MON MAR 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
AN OCCASIONAL RUMBLE OF THUNDER WILL BE POSSIBLE OVER THE EASTERN
HALF OF THE QUAD STATE TONIGHT. NO SEVERE WEATHER IS EXPECTED.
HOWEVER...HEAVY RAINFALL IS EXPECTED THROUGHOUT THE AREA...AND A
FLOOD WATCH IS IN EFFECT THROUGH 6 AM TUESDAY.
AS TEMPERATURES FALL BELOW FREEZING GRADUALLY FROM WEST TO EAST
ACROSS THE AREA TONIGHT...SIGNIFICANT ICING IS LIKELY OVER MUCH OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. REFER TO THE WINTER
STORM WARNING AND ADVISORY PRODUCTS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN...FREEZING RAIN AND SLEET ACROSS THE AREA AT SUNRISE TUESDAY
WILL QUICKLY CHANGE OVER TO SNOW FROM SOUTH TO NORTH THROUGH THE
MORNING. WESTERN PORTIONS OF THE AREA COULD SEE SIGNIFICANT SNOW
ACCUMULATIONS...WHILE EASTERN AREAS COULD SEE UP TO AN INCH. REFER
TO THE WINTER STORM WARNING AND ADVISORY PRODUCTS FOR MORE DETAILS.
A SMALL CHANCE OF SNOW IS FORECAST THROUGHOUT THE AREA WEDNESDAY
NIGHT AND THURSDAY...FRIDAY NIGHT AND SATURDAY...AND AGAIN ON
SUNDAY NIGHT. LITTLE OR NO ACCUMULATION IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF HEAVY RAIN...FLOODING...AND WINTRY PRECIPITATION
WOULD BE GREATLY APPRECIATED TONIGHT AND TUESDAY.
DRS
In the hours before
Special weather statement, Mar 3, 4:23 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CST MON MAR 3 2008
ILZ087-090-091-094-INZ081-082-085>087-KYZ003>005-007-010-014-018-
MOZ112-114-041100-
GALLATIN-POPE-HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
CARLISLE-BALLARD-MCCRACKEN-LIVINGSTON-CRITTENDEN-UNION KY-
HENDERSON-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...SHAWNEETOWN...GOLCONDA...
ELIZABETHTOWN...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...BARDWELL...WICKLIFFE...
PADUCAH...SMITHLAND...MARION...MORGANFIELD...HENDERSON...
CHARLESTON...NEW MADRID
423 PM CST MON MAR 3 2008
MINOR ICING OF ELEVATED SURFACES POSSIBLE LATE TONIGHT
SOME MINOR ICING MAY OCCUR...MAINLY ON ELEVATED SURFACES LATE
TONIGHT IN AREAS FROM NEW MADRID MISSOURI TO WINSLOW
INDIANA...INCLUDING PADUCAH KENTUCKY AND EVANSVILLE INDIANA.
IN THIS AREA...TEMPERATURES WILL FALL TO NEAR THE FREEZING MARK
BY SUNRISE TUESDAY MORNING. ALTHOUGH THE HEAVY RAINFALL SHOULD BE
WELL EAST OF THE AREA...SOME LIGHT RAIN MAY LEAD TO SOME MINOR
ICING...MAINLY OF ELEVATED SURFACES. AS THE TEMPERATURE WARMS UP
TO JUST ABOVE FREEZING TUESDAY MORNING...THE ICING SHOULD CEASE TO
BE A CONCERN.
IN ADDITION...THE PRECIPITATION WILL LIKELY CHANGE TO SNOW FROM SOUTH TO
NORTH ACROSS THIS AREA INTO THE EARLY AFTERNOON...WITH THE
POTENTIAL FOR AROUND AN INCH OF SNOW ACCUMULATION BEFORE IT COMES
TO AN END.
DRS
Flood, McCracken
- When
- March 3, 6:00 PM CST to March 4, 1:00 AM CST
- Where
- McCracken County, West Paducah to 3.17 mi NW of Krebs
- Cause
- Heavy Rain
- Injuries
- 0 direct, 2 indirect
- Reported by
- Newspaper
- Coordinates
- 37.080, -88.750
A few roads were covered by water. West of Paducah, a pickup truck ran off a road into a flooded creek. The occupants of the truck were found standing on top of the vehicle, which was almost entirely under water. Swift water divers from the county rescue squad went out about 30 feet into the water and got the men into an inflatable boat. Both victims were treated for mild hypothermia.
Flood, Christian
- When
- March 3, 7:30 PM CST to March 4, 8:00 PM CST
- Where
- Christian County, Hopkinsville to 2.34 mi SW of Hopkinsville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.850, -87.480
Two people were rescued from their partially submerged vehicles on flooded Hopkinsville streets. One of the rescues occurred at a bridge over the Little River, which experienced major flooding. The bridge was completely submerged. The vehicle stalled in several feet of water. The woman climbed onto the roof of the car. Firefighters using a ladder truck extended the 100-foot ladder to her vehicle. Three firefighters guided her to safety along the ladder. In a second water rescue attempt, a car was swept downstream into a clump of trees. The driver of the car was found on the roof of the vehicle, which was in several feet of flowing water. Firefighters entered the water with life jackets and safety lines to retrieve the man. No injuries were reported in either rescue attempt.
Flood, Graves
- When
- March 3, 7:30 PM CST to March 4, 1:00 AM CST
- Where
- Graves County, Hickory to 1.83 mi SSW of Hickory
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.820, -88.630
Water was reported over a few state highways, including Highway 97.
Flood, Carlisle
- When
- March 3, 7:30 PM CST to March 4, 1:00 AM CST
- Where
- Carlisle County, Arlington to 0.87 mi W of Arlington
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.780, -89.020
Water was over Kentucky Highways 80, 1820, and 1688. No closures were reported.
Flood, Hickman
- When
- March 3, 7:30 PM CST to March 4, 1:00 AM CST
- Where
- Hickman County, Beulah to 1.56 mi SW of Beulah
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.770, -88.850
Water was over Kentucky Highways 307, 80, and 58 in spots. No road closures were reported.
Flood, Fulton
- When
- March 3, 7:30 PM CST to March 4, 1:00 AM CST
- Where
- Fulton County, Cayce to 3.02 mi NW of Cayce
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.550, -89.030
Water was over Kentucky Highways 94, 166, 1129, and at least two others. No road closures were reported.
Flood, Calloway
- When
- March 3, 8:00 PM CST to March 4, 8:00 PM CST
- Where
- Calloway County, Almo to 0.43 mi S of Almo
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 36.700, -88.270
Due to flooding of the Clarks River, several roads were underwater. A car drove into the floodwaters near Almo. The vehicle stalled and then floated about 100 yards before stopping in a ditch. The woman driver was rescued from her vehicle by a state trooper, who found her waist deep in water. She was clinging to the top of her car door with her feet dangling. The water was several feet deep. The trooper was just tall enough to wade through the water, then help her to safety. The woman was treated for hypothermia at a local hospital. Another water rescue occurred shortly afterward, when teenagers tried to cross a flooded section of highway in another area of the county.
Flood, Trigg
- When
- March 3, 8:00 PM CST to March 4, 8:00 PM CST
- Where
- Trigg County, 1.4 mi SSW of Montgomery to 1.64 mi SW of Montgomery
- Cause
- Heavy Rain
- Reported by
- Unknown
- Coordinates
- 36.861, -87.737
Several roads were flooded, and the Little River rose out of its banks.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, March 3 to 4, 200814 injured · $5.2 million · EF2 · 47 events
- Winter Storm and Heavy Snow in Illinois, March 3 to 4, 20082 deaths · 12 events
- Flooding in Missouri, March 3 to 5, 20081 death · $10,000 · 16 events
- Strong Wind in Tennessee, March 3, 20081 death · 1 event
- Tornado and Flash Flood in Texas, March 3, 2008$2.8 million · EF1 · 13 events
- Flooding in Indiana, March 3 to 31, 2008$272,000 · 22 events
- Tornado and Hail in Mississippi, March 3 to 4, 2008$158,000 · EF1 · 6 events
- Flash Flooding in Arkansas, March 3, 2008$175,000 · 13 events
- Winter Storm in Illinois, March 3 to 4, 2008$220,000 · 8 events
- Tornadoes in Arkansas, March 3, 2008$220,000 · EF0 · 2 events
- Winter Storm in Missouri, March 3 to 4, 2008$150,000 · 5 events
- Hail and Strong Wind in Louisiana, March 3, 2008$70,000 · 0.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86225, 86214, 86244, 86247, 86252, 86254, 86216, 86219.